Life-threatening diphenhydramine toxicity presenting with seizures and a Wide complex tachycardia improved with intravenous fat emulsion

Dimyana Abdelmalek, Evan S. Schwarz, Christopher Sampson, Sarah E. Halcomb, Craig McCammon, Anna Arroyo-Plasencia, Adam Stenger, Nick Krehbiel, Michael E. Mullins

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

Diphenhydramine toxicity manifests with signs of anticholinergic toxicity; therapy is generally supportive. In rare cases, patients can also present with a wide complex tachycardia due to sodium channel blockade. Treatment involves sodium bicarbonate. Lidocaine and hypertonic saline are used for arrhythmias refractory to sodium bicarbonate. Although intravenous fat emulsion (IFE) therapy is proposed as an adjunctive therapy due to the lipophilicity of diphenhydramine (octanol/water partition coefficient of 3.3), successful use of IFE after a confirmed sole ingestion of diphenhydramine is not previously reported. We present the case of a 30-year-old woman presenting with seizures, a wide complex tachycardia, and cardiovascular collapse after an ingestion of diphenhydramine refractory to other therapies with rapid improvement after IFE administration.

Original languageEnglish
Pages (from-to)542-544
Number of pages3
JournalAmerican Journal of Therapeutics
Volume21
Issue number6
DOIs
StatePublished - Dec 4 2014

Keywords

  • Anticholinergic overdose
  • Diphenhydramine toxicity
  • Intravenous fat emulsion
  • Seizure
  • Wide complex tachycardia

Fingerprint Dive into the research topics of 'Life-threatening diphenhydramine toxicity presenting with seizures and a Wide complex tachycardia improved with intravenous fat emulsion'. Together they form a unique fingerprint.

  • Cite this